Texas, 2010

Damaging Winds in Texas, September 9, 2010

September 9, 2010 · NWS LUB · 2 events in 2 counties and zones

Isolated to scattered thunderstorms developed over the South Plains of west Texas during the afternoon and evening hours of the 9th. A few of these storms produced localized severe wind gusts up to 65 mph that were measured by the Texas Tech University West Texas Mesonet and reported by local law enforcement officials.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$100,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated to scattered thunderstorms developed over the South Plains of west Texas during the afternoon and evening hours of the 9th. A few of these storms produced localized severe wind gusts up to 65 mph that were measured by the Texas Tech University West Texas Mesonet and reported by local law enforcement officials. Minor damages to crops and utilities resulted in Floyd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 9, 2:23 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 9, 2:23 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT THU SEP 9 2010

.SHORT TERM...

FORECAST APPEARS GENERALLY ON-TRACK AS WEAK UPPER LEVEL ENERGY
OVERRUNS SURFACE TROUGH ACROSS WESTERN SOUTH PLAINS. ISOLATED
SHOWERS ARE DEVELOPING CLOSE TO THE WRF/NAM EXPECTATIONS WITH
ACTIVITY LIKELY TO SPREAD THROUGH CENTRAL AND EASTERN SOUTH PLAINS
THIS EVENING. SURFACE BASED CAPES IN THIS AREA MOSTLY AROUND 500
J/KG YIELDING A FEW MODERATE UPDRAFTS WITH LOW POTENTIAL FOR A WIND
GUST THREAT. HIGHER CAPES OVER EASTERN ZONES BY MID EVENING MIGHT
YIELD AN EVEN STRONGER STORM OR TWO SHOULD STORMS SURVIVE THAT FAR
TO THE EAST. EDGED LOW MENTION OF THUNDER SLIGHTLY FURTHER EAST INTO
PARTS OF THE ROLLING PLAINS. ACTIVITY LIKELY TO DISSIPATE GRADUALLY
AFTER DARK. SURFACE TROUGH TO REMAIN INTO FRIDAY WITH SLIGHTLY
STRONGER SOUTHWEST COMPONENT PULLING SURFACE MOISTURE AXIS A BIT
FURTHER TO THE EAST. THIS SHOULD ALLOW ANOTHER NOTCH OR TWO OF
WARMING ACROSS THE AREA...WHILE LIMITING THUNDER CHANCES MAINLY TO
THE SOUTHERN ROLLING PLAINS LATE ON FRIDAY. MODERATE CAPES AGAIN
LATE FRIDAY OFFER AT LEAST SOME POTENTIAL FOR A STRONGER STORM OR
TWO...THOUGH LEVEL OF ORGANIZATION OF THIS ACTIVITY IS NOT EXPECTED
TO BE HIGH. RMCQUEEN

&&

.LONG TERM...

EARLY IN THE PERIOD...THE LEE TROF/DRYLINE IS PROGGED TO BE ON THE
SERN EDGE OF THE CWA. THEREFORE...WILL CONTINUE A SLGT CHANCE IN THE
SERN ZONES. AS THE SFC LOW PUSHES EWRD AN ASSOCIATED DRY COLD FRONT
WILL SLIDE INTO THE FA EARLY SAT. OTHERWISE...THE UA RIDGE WILL
BUILD BACK OVER THE AREA THIS WEEKEND WHICH WILL CONTINUE THE DRY
CONDITIONS...THOUGH MODELS CONTINUE TO HINT SOME TSTM DEVELOPMENT
ROUNDING THE RIDGE. ATTM THOUGH CONFIDENCE REMAINS LOW.
THEREFORE...WILL KEEP POPS BELOW MENTIONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  92  53  84  58 /  20  10   0  10  10
TULIA         63  93  57  84  62 /  20  10  10  10  10
PLAINVIEW     63  93  58  85  61 /  20  10  10  10  10
LEVELLAND     61  94  60  88  63 /  20  10  10  10  10
LUBBOCK       65  93  61  90  63 /  20  10  10  10  10
DENVER CITY   62  94  61  89  65 /  20  10  10  10  10
BROWNFIELD    63  94  62  90  65 /  20  10  10  10  10
CHILDRESS     69  98  64  86  66 /  20  10  10  10  10
SPUR          68  95  66  91  67 /  20  10  10  10  10
ASPERMONT     71  98  70  94  72 /  10  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/40
Hazardous weather outlook, Sep 9, 6:44 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
744 AM CDT THU SEP 9 2010

TXZ021>044-101245-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
744 AM CDT THU SEP 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The Lubbock radar (KLBB), 57 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamb

When
September 9, 3:25 PM CST
Where
Lamb County, 6 mi S of Olton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.093, -102.130

The Texas Tech University West Texas Mesonet site south of Olton recorded a thunderstorm wind gust of 65 mph. No damages were reported.

Thunderstorm Wind, Floyd

When
September 9, 8:15 PM CST to 8:25 PM CST
Where
Floyd County, 1 mi S of Floydada to 8 mi E of Floydada
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
33.965, -101.330

At 20:15 CST, local law enforcement officials estimated that thunderstorm wind gusts exceeded 65 mph in Floydada. A National Weather Service survey team found a swath of wind damage from immediately south of Floydada to approximately eight miles east of town along U.S. Highway 62/70. Large sections of corn were reportedly blown over by the winds and several utility poles were snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255071, 255072.